Medications are often used to combat a variety of conditions including infections and pain relief. A medication that is often used for children who have asthma could do more harm than good for some. Singulair, which also goes by the brand name of Montelukast, could result in thoughts of suicide or depression in those who take the medication for asthma. The FDA is scheduled to display the “black box” warning on the medication so that parents who give it to their children and adults who take the medication know about the side effects.
The reason behind the new labeling of the drug by the FDA is due to the medication causing some severe mental health issues. A recommendation has been put in place by the FDA that the medication should not be prescribed by doctors and should not be taken by patients unless there is no other medication that can be used to treat the condition. Most of the time, Singulair is prescribed as a way to maintain the symptoms that are associated with asthma with inhalers being among the top options for those who suffer from the symptoms associated with the condition. Asthma attacks that are sporadic or acute usually aren’t treated with Singulair. This is often reserved for reactions that involve hives or other issues with the skin that can’t be resolved by using an inhaler for control.
Aside from depression and suicidal thoughts, the drug can also cause restlessness and sleep disruption. The drug has been on the market since 1998, but there have been few studies linked to the possible mental side effects that could result from taking the drug. This medication is among the top 20 of those used for asthma symptoms with over 30 million prescriptions written in 2017 alone.
In 2017, a Dutch study revealed that Montelukast could have been associated with depression in children. Some children also had suicidal thoughts with a few acting on those thoughts. The following year, a group equivalent to the FDA in Australia released findings that it had conducted regarding the medication. Over 150 complaints were made regarding the drug and the effects that it seemed to have on children and even adults who had taken the medication. These complaints were made over the span of almost 20 years from 2000 to 2017. Warnings were then placed on boxes of the medication to alert users so that they would know that it might not be safe to take.
There have been reports from the FDA that children and adults have had mental side effects including suicidal thoughts while taking the medication. However, the thoughts tend to subside when the person stops taking the medication. If the drug is taken for an extended period of time, then these side effects could linger even after it’s stopped. Due to the benefits of the drug outweighing the risk, the FDA doesn’t advise patients to take Singulair until learning about the side effects that are involved. Doctors should look at other medications that provide relief in a similar fashion.